MAUDE Adverse Event Report: CONMED CORPORATION SPECTRUM AUTOPASS NEEDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

CONMED CORPORATION SPECTRUM AUTOPASS NEEDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number SMI-02N
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The used/damaged spectrum autopass needle is not expected for evaluation as it was discarded at the user facility.Without the involved device an evaluation could not be performed and the root cause of the alleged "needle tip breakage" could not be determined.There has been one other complaint for this item and lot number combination received from this same facility.A 2-year review of complaint history for this product family and failure mode shows there have been a total of (b)(4) reports of tip breakage involving (b)(4) needles.During this same time frame, approximately (b)(4) units have been sold worldwide, making the rate of occurrence for this failure mode (b)(4).This failure mode is addressed in the dfmea, and the safety risk has been found to be acceptable.To date, there have been no patient long term adverse effects resulting from this type of incident.The needle shaft and blade are made of (b)(4) super elastic nitinol.A material routinely used in the manufacture of medical instruments with a long history of safe and effective clinical use.Nitinol is used in vascular stents, valve patches and orthodontic devices.To reduce the risk of needle breakage and patient injury, the information for use (ifu) provides the user with the following warnings: avoid lateral stresses to the instrument or device function may be compromised.Do not use if parts are broken, cracked or worn, or device function may be compromised.Whether used arthroscopically or in open surgery the suture passer must be used under direct visualization.If tissue is excessively thick or rolled and suture passer jaws do not close far enough there is a chance of suture passer needle missing the window of the suture retrieval mechanism.If the suture passer needle kinks during use, immediately discontinue use and discard.There is an increased risk of needle breakage and unintentional patient injury may result.Do not use disposable suture passer needle for more than one (1) procedure.Reuse could cause fatigue and/ or breakage of the needle, which may cause possible patient injury.
 
Event or Problem Description
The sales representative reported that while attending a shoulder arthroscopy procedure, the spectrum autopass suture passer and the spectrum autopass needle were used to pass hifi suture.While passing the suture the tip of the needle broke off into the patient's shoulder.The tip was retrieved using a grasper.The procedure was completed with a 1-minute delay reported and no patient injury or any further surgical complication.This report is filed on the basis of potential for patient injury with recurrence.

Brand Name
SPECTRUM AUTOPASS NEEDLE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6375951
Report Number1017294-2017-00021
Device Sequence Number1081049
Product Code LXH
UDI-Device Identifier20845854045753
UDI-Public(01)20845854045753(17)211128(10)40142
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/28/2021
Device Catalogue NumberSMI-02N
Device Lot Number40142
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2017
Initial Report FDA Received Date03/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SPECTRUM AUTOPASS SUTURE PASSER